Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 66, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 23, 2009, 12:33 PM CDT for Bandera County, Uvalde County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2009, 12:33 PM CDT (17:33 UTC)
- Expired
- May 23, 2009, 1:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Bandera County, TX, Uvalde County, TX
The radar
The Laughlin AFB radar (KDFX), 92 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 12:40 PM CDT | HAIL 0.75 | 2 Ne Utopia, TX | PENNY SIZED HAIL WAS REPORTED 2 NE OF UTOPIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 5.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 818 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 231733
SVREWX
TXC019-463-231800-
/O.NEW.KEWX.SV.W.0066.090523T1733Z-090523T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1233 PM CDT SAT MAY 23 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BANDERA COUNTY...
NORTHEASTERN UVALDE COUNTY...
* UNTIL 100 PM CDT.
* AT 1232 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS
LOCATED NEAR UTOPIA...OR 8 MILES SOUTH OF VANDERPOOL...AND MOVING
NORTHEAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
THE INDICATED COUNTIES.
LAT...LON 2980 9942 2963 9931 2963 9941 2956 9941
2954 9949 2969 9962
TIME...MOT...LOC 1733Z 243DEG 6KT 2963 9952
$$2 follow-up statements
000
WWUS54 KEWX 231751
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1251 PM CDT SAT MAY 23 2009
TXC019-463-231800-
/O.CON.KEWX.SV.W.0066.000000T0000Z-090523T1800Z/
BANDERA TX-UVALDE TX-
1251 PM CDT SAT MAY 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHEASTERN UVALDE AND SOUTHWESTERN BANDERA COUNTIES...
AT 1251 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS
LOCATED NEAR UTOPIA...OR NEAR VANDERPOOL...MOVING NORTHEAST AT 5 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LAT...LON 2980 9942 2963 9931 2963 9941 2956 9941
2954 9949 2969 9962
TIME...MOT...LOC 1751Z 243DEG 6KT 2968 9957
$$000
WWUS54 KEWX 231758
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1258 PM CDT SAT MAY 23 2009
TXC019-463-231807-
/O.EXP.KEWX.SV.W.0066.000000T0000Z-090523T1800Z/
BANDERA TX-UVALDE TX-
1258 PM CDT SAT MAY 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UVALDE AND
SOUTHWESTERN BANDERA COUNTIES HAS EXPIRED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND THE
WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 2980 9942 2963 9931 2963 9941 2956 9941
2954 9949 2969 9962
TIME...MOT...LOC 1757Z 243DEG 6KT 2968 9956
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:19 PM CDT, 14 minutes earlier.
Area forecast discussion, May 23, 12:19 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1219 PM CDT SAT MAY 23 2009 .DISCUSSION... SEE AVIATION DISCUSSION FOR 18Z TAFS. && .AVIATION... SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS THE CWFA AS DAYTIME HEATING INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS. VFR CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN AND NEAR THUNDERSTORMS. STEERING WINDS ARE WEAK...SO STORMS WILL BE SLOW MOVING AND ERRATIC. CONVECTION WILL WANE LATE THIS EVENING WITH THE LOSS OF HEATING. MVFR CIGS WILL DEVELOP AFTER 10Z FOR THE I-35 CORRIDOR TERMINALS WITH CIGS IMPROVING TO VFR BY 16Z. CONVECTION IS EXPECTED TO REDEVELOP ON SUNDAY AS THE UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE CWFA. && .PREV DISCUSSION... /ISSUED 1139 AM CDT SAT MAY 23 2009/ DISCUSSION... WEAKNESS IN HEIGHT FIELD HAS INCREASED SINCE FRIDAY AND WILL CONTINUE THIS AFTERNOON AND TONIGHT...AS THE LOW TO THE WEST MOVES NORTH...NORTHEAST...WHILE TO THE EAST THE LOW NEAR THE NORTH CENTRAL GULF OF MEXICO COAST DRIFTS NORTH TO NORTHWEST AND WEAKENS THE HEIGHT FIELD OVER THE EAST PART OF SOUTH CENTRAL TEXAS. AS A RESULT INCREASED POPS FOR THIS AFTERNOON WITH MORE CLOUDS AND MODERATED AFTERNOON HIGHS. THE PATTERN TODAY IS SIMILAR TO A SUMMER DAYTIME SHOWER TYPE PATTERN...AS DAYTIME HEATING WILL HELP THE SHOWERS FORM...WITH LIGHT WINDS ALOFT AND MARGINALLY UNSTABLE ENVIRONMENTAL CONDITIONS. EXPECT THE SHOWERS TO LINGER THROUGH THE EARLY EVENING...AND THEN SLOWLY DIMINISH TONIGHT. ON SUNDAY...WITH DAYTIME HEATING...EXPECT CHANCE OF SHOWERS OR THUNDERSTORMS TO RETURN...WITH THE HIGHEST CHANCE OF RAIN OVER THE NORTHEAST TO EAST PART OF SOUTH CENTRAL TEXAS. BY MONDAY...THE WEAKNESS IN THE HEIGHT FIELD ALOFT OR WEAK 700 TO 300-HPA TROF WILL LIFT NORTHWARD...AS A WEAK RIDGE INCREASES OVER THE REGION FROM THE WEST. AS A RESULT DECREASING CHANCES OF RAIN ARE EXPECTED MONDAY...WITH MOSTLY PARTLY CLOUDY SKIES AND WARMER AFTERNOON HIGHS. THERE COULD STILL BE SOME WEAKNESS IN THE HEIGHT FIELD ALOFT OVER THE EAST PART OF THE AREA MONDAY AFTERNOON...WHERE MARGINAL INSTABILITY AND DAYTIME HEATING MAY CAUSE A CHANCE OF SHOWERS OVER THE EASTERN EDGE OF SOUTH CENTRAL TEXAS MONDAY AFTERNOON. DRY AND MOSTLY STABLE CONDITIONS WILL CONTINUE ON TUESDAY...THEN INCREASING CHANCES OF RAIN ARE EXPECTED FROM WEDNESDAY THROUGH FRIDAY. MEDIUM RANGE FORECAST THEN SHOW A WEATHER SYSTEM COMING FROM THE NW IN A TIME FRAME FROM SUNDAY THE MAY 31ST TO MONDAY JUNE 1ST. IN THE MEANTIME...INCREASING CHANCES OF SHOWERS OR THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...IN A PATTERN THAT IS SIMILAR TO DAYTIME SUMMER SHOWERS. INDICATED SPECIAL WEATHER STATEMENT TO HIGHLIGHT THIS WEATHER PATTERN FOR THIS AFTERNOON. RAIN CHANCES ARE EXPECTED TO CONTINUE ON SUNDAY. PREV DISCUSSION... /ISSUED 641 AM CDT SAT MAY 23 2009/ DISCUSSION... SEE AVIATION SECTION. AVIATION... VFR CONDITIONS WILL PREVAIL WITH OCCASIONAL MVFR CIGS IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. A LIGHT EASTERLY LOW LEVEL FLOW WILL PERSIST AT KDRT...WHILE A SHALLOW AND LIGHT NE LOW LEVEL FLOW CONTINUES AT I-35 TERMINALS. PREV DISCUSSION... /ISSUED 343 AM CDT SAT MAY 23 2009/ DISCUSSION... RANDOM SHOWERS AND THUNDERSTORMS STILL ACTIVE THIS TIME OF MORNING. STEERING WINDS ARE LIGHT AND VARIABLE. THIS IS EVIDENCED BY THE MOVEMENT OF THE SHOWER ACTIVITY. NAM SHOWS 1.3+ P.W.S REMAINING OVER THE AREA THROUGH SUNDAY NIGHT. DURING THIS TIME, THE UPPER HEIGHTS CONTINUE A SLOW DROP. THE UPPER HEIGHTS SLOWLY RISE MONDAY THROUGH THURSDAY, A SERIES OF S/W TROFS PUNCH THROUGH THE RIDGE DURING THIS TIME. AS THE SURFACE LOW LIFTS NORTH OUT OF THE GULF INTO ARKANSAS, THE P.W.S START TO DECREASE OVER THE EDWARDS PLATEAU. DAYTIME HEATING WILL BE ENOUGH FOR ISOLATED SHOWERS AND THUNDERSTORMS. . ON FRIDAY THE UPPER FLOW SHIFTS FROM ZONAL TO NORTHWEST, DUE TO A STRONG TROF SETTLING OVER THE EASTERN HALF OF THE U.S. MAX TEMPS WILL RISE TO NEAR 100 OVER WESTERN COUNTIES AS DRY NORTHWEST WINDS LOWER PRECIPITABLE WATER VALUES. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 67 90 68 92 71 / 40 40 40 10 20 AUSTIN BERGSTROM INTL AIRPORT 64 89 63 92 67 / 40 40 40 10 20 NEW BRAUNFELS MUNI AIRPORT 67 90 64 94 68 / 40 30 30 10 20 BURNET MUNI AIRPORT 66 84 65 90 68 / 40 40 40 10 20 DEL RIO INTL AIRPORT 71 93 68 96 73 / 20 10 10 - - GEORGETOWN MUNI AIRPORT 67 86 67 90 69 / 40 40 40 10 20 HONDO MUNI AIRPORT 67 92 66 92 69 / 40 10 10 10 10 SAN MARCOS MUNI AIRPORT 66 89 65 92 69 / 40 30 30 10 20 LA GRANGE - FAYETTE REGIONAL 68 85 68 89 70 / 40 50 50 20 20 SAN ANTONIO INTL AIRPORT 70 90 68 92 71 / 40 20 20 10 20 STINSON MUNI AIRPORT 70 92 69 94 69 / 40 20 20 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/13
Hazardous weather outlook, May 23, 5:31 AM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 531 AM CDT SAT MAY 23 2009 TXZ171>173-183>194-202>209-217>225-228-241100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 531 AM CDT SAT MAY 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 23, 11:14 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1114 AM CDT SAT MAY 23 2009 TXZ171>173-183>194-202>209-217>225-228-240000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO... ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG... BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS... BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS... SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE...CARRIZO SPRINGS 1114 AM CDT SAT MAY 23 2009 ...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON... DAYTIME HEATING AND A MOIST AND UNSTABLE AIRMASS WILL RESULT IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS AFTERNOON AND EVENING. THESE STORMS WILL BE SLOW AND ERRATIC IN MOVEMENT DUE TO THE WEAK STEERING WINDS ALOFT. THE STRONGER STORMS WILL PRODUCE BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL...WIND GUSTS OF 25 TO 35 MPH AND DANGEROUS LIGHTNING. IF YOU ARE OUTDOORS AND A STORM APPROACHES...RECOGNIZE THE DANGER SIGNS OF DARKENING SKIES AND DISTANT THUNDER AND SEEK SHELTER INDOORS.
Local storm report, May 23, 12:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1225 PM CDT SAT MAY 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 8 N LEAKEY 29.84N 99.76W
05/23/2009 E0.25 INCH REAL TX PUBLIC
&&
EVENT NUMBER 00572
JPBSpecial weather statement, May 23, 12:29 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1229 PM CDT SAT MAY 23 2009 TXZ171>173-183>194-202>209-217>225-228-240000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO... ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG... BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS... BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS... SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE...CARRIZO SPRINGS 1229 PM CDT SAT MAY 23 2009 ...SHOWERS AND THUNDERSTORMS THIS AFTERNOON... DAYTIME HEATING AND A MOIST AND UNSTABLE AIRMASS WILL RESULT IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS AFTERNOON AND EVENING. EARLY THIS AFTERNOON SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER THE WESTERN HILL COUNTRY AND EXTENDED EAST TO SAN ANTONIO... NEW BRAUNFELS...AND SAN MARCOS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE THIS AFTERNOON ACROSS SOUTH CENTRAL TEXAS. THESE STORMS WILL BE SLOW AND ERRATIC IN MOVEMENT DUE TO THE WEAK STEERING WINDS ALOFT. THE STRONGER STORMS WILL PRODUCE BRIEF PERIODS OF MODERATE TO HEAVY RAINFALL...WIND GUSTS OF 25 TO 35 MPH... SOME HAIL...AND DANGEROUS LIGHTNING. IF YOU ARE OUTDOORS AND A STORM APPROACHES...RECOGNIZE THE DANGER SIGNS OF DARKENING SKIES AND DISTANT THUNDER AND SEEK SHELTER INDOORS. ON SUNDAY...WITH DAYTIME HEATING...A CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED ACROSS SOUTH CENTRAL TEXAS AGAIN.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:54 PM CDT | Severe Thunderstorm Warning | EWX | Bexar | 36 min |
| May 23, 2:25 PM CDT | Severe Thunderstorm Warning | EWX | Bexar | 50 min |
| May 23, 4:24 PM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Hays, Llano, Travis, Williamson | 111 min |
| May 23, 4:55 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 31 min |
| May 23, 5:33 PM CDT | Areal Flood Advisory | EWX | Travis | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.